Wednesday 26 October 2016

'N bomb' drug gave teenager fatal heart attack

Olivia Kelleher

Published 08/07/2016 | 02:30

Alex Ryan’s sister Nicole on a bench dedicated to his memory in Millstreet Town Picture: John Delea
Alex Ryan’s sister Nicole on a bench dedicated to his memory in Millstreet Town Picture: John Delea

A young man died from a heart attack after taking the synthetic drug nicknamed the 'N bomb' at a house party last January, Cork Coroner's Court heard yesterday.

  • Go To

Alex Ryan (18), of Liscahane in Millstreet, Co Cork, died on January 23 after consuming a synthetic drug of the 2C family called 251 NBOMe, and known as 'N Bomb'.

The court heard that a number of people are to be charged in relation to his death.

Mr Ryan had been on a life-support machine at Cork University Hospital (CUH) after taking ill at the house party at St Patrick's Terrace on Green Street in Greenmount, Cork city.

His mother Irena and his sister Nicole were by his bedside in Cork University Hospital when he died, the court heard.

State Pathologist Dr Margaret Bolster carried out a post mortem on the deceased on January 25 at CUH.

She told Coroner Philip Comyn that the teenager died of cardiac arrest after taking the drug 251 NBOMe.

Alex was a popular past-pupil of Millstreet Community School. He saved four lives after his family gave their consent to organ donation.

Five other people who swallowed the same powdered drug also became ill. They received treatment at CUH but were subsequently discharged.

The case was adjourned for mention on December 8.

The incident led the HSE to issue a warning that the 2C family of psychedelic phenethylamine designer drugs, including 2CP, 2CB, 2CI and its derivative 25I-NBOMe, are all highly dangerous.

These drugs can be sold in liquid, powder and tablet form and are consumed at parties or clubs for their stimulant, mood-altering and, in some cases, aphrodisiac effects.

'N bomb' was linked to the hospitalisations of six UCD students in May 2014. The European Monitoring Centre for Drugs, which highlighted the dangers of N Bomb in a risk assessment in 2014, has linked the drug to four deaths.

Irish Independent

Read More

Promoted articles

Editor's Choice

Also in Irish News